Tornadoes · United States · Texas · 2007
EF0 tornado, Broadview to (Lbb)Lubbock Intl Ar, Texas, December 27, 2007
From Broadview to (Lbb)Lubbock Intl Ar, this EF0 tornado ran 1.6 miles across Lubbock County on December 27, 2007, touching down at 5:18 PM CST and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- December 27, 2007
- Touchdown
- 5:18 PM CST (23:18 UTC)
- Lifted
- 5:23 PM CST (23:23 UTC)
- On the ground
- 5 minutes
- Path length
- 1.6 miles (2.6 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- Lubbock County
- Touchdown point
- 33.652, -101.893
- Lift-off point
- 33.674, -101.883
- Record number
- 0712271718-01
What the Weather Service recorded
A very dynamic storm system brought a variety of severe weather impacts to the South Plains of west Texas late on the 27th. ||Moist and sub-freezing upslope northeasterly flow behind a cold front resulted in persistent ice fog through much of the day over the extreme southeastern Texas Panhandle, particularly along the Caprock Escarpment. Although ice accumulated on most exposed surfaces, no adverse impacts were reported.||By late afternoon, weather impacts became much more intense and diverse. An area of heavy snow developed over the extreme southwestern Texas Panhandle and the northwestern South Plains. The area of wintry precipitation quickly moved northeastward, but not before accumulating snows occurred over the area and resulted in treacherous travel conditions. Roadways, including major interstate highways, became snowpacked - and remained dangerous through much of the morning hours on the 28th. ||Reported snow accumulations follow: 4 inches at Happy (Swisher County), 3 inches at Lazbuddie (Parmer County), 3 inches at Tulia (Swisher County), 2 inches at Nazareth (Castro County), 1 inch at Dimmitt (Castro County), 1 inch at Plainview (Hale County), and 1 inch at Silverton (Briscoe County).||South of the snow band, strong winds advected eastward behind a dryline-like feature that moved over the western and central South Plains. Wind gusts in excess of 40 mph were recorded at a number of Texas Tech University West Texas Mesonet sites over the western South Plains. Wind contributed to the failure of a metal shed building in northwest Lubbock. In addition, two non-mesocyclonic tornadoes were observed and photographed in the Lubbock vicinity. These tornadoes developed near a deepening surface low and its associated surface boundaries, and beneath towering cumulus clouds within a strongly unstable low-level airmass. No measurable precipitation occurred in association with the tornadic cumuliform clouds.
A non-mesocyclonic tornado was photographed by the public as it traversed across open county just north of Lubbock around 17:20 CST on the 27th. The tornado apparently developed as towering cumuliform clouds formed above an advancing low-level boundary. Witnesses report that the tornado persisted for five minutes. No damage was reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the tornado touched down at Dec 27, 5:04 PM CST, 14 minutes earlier.
Area forecast discussion, Dec 27, 5:04 PM CST, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 504 PM CST THU DEC 27 2007 .UPDATE... IMPRESSIVE SNOWFALL RATES HAVE OCCURRED WITH AN AREA OF SNOW MOVING RAPIDLY ACROSS THE EXTREME SOUTHERN PANHANDLE AND NORTHERN SOUTH PLAINS. LAZBUDDIE REPORTED A QUICK 2.5 INCHES OF SNOWFALL AS IT PASSED. EXPECT THAT SEVERAL LOCATIONS ON THE CAPROCK WILL SEE 1 TO 3 INCHES...WITH AN ISOLATED HIGHER TOTAL POSSIBLE. HAVE GONE WITH A SNOW ADVISORY UNTIL 9 PM. IF THAT ISNT ENOUGH THERE COULD BE SOME AREAS OF BLOWING DUST ACROSS THE SOUTHWESTERN CWA AS WINDS GUST IN EXCESS OF 40 MPH. A FEW HIGHER GUSTS WILL BE POSSIBLE THROUGH SUNSET. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 14 37 18 47 20 / 70 0 0 10 10 TULIA 17 40 19 48 22 / 90 0 0 10 10 PLAINVIEW 19 42 20 50 24 / 90 0 0 10 10 LEVELLAND 18 44 21 51 27 / 10 0 0 10 10 LUBBOCK 21 44 23 51 27 / 10 0 0 10 10 BROWNFIELD 19 45 22 53 28 / 0 0 0 10 10 CHILDRESS 26 44 23 50 28 / 30 0 0 10 10 SPUR 22 46 23 52 29 / 10 0 0 10 10 ASPERMONT 28 47 25 55 30 / 0 0 0 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... SNOW ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING ZONES: TXZ022>024-028>030. && 33/18
Hazardous weather outlook, Dec 27, 5:23 AM CST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 523 AM CST THU DEC 27 2007 TXZ021>044-281130- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 523 AM CST THU DEC 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Amarillo Airport, TX (KAMA), 12:00Z
11.3 hours before the tornado, 175 km from the path. December 27, 2007.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -92085 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 869 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 294 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 1.8 K/km
Amarillo Airport, TX (KAMA), 00:00Z
0.7 hours after it, 175 km from the path. December 28, 2007.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 1 J/kg
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.5 K/km
The radar
The Lubbock radar (KLBB), 7 km away, was scanning. The volume nearest the touchdown began at 23:16 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:15 UTC | TORNADO | 2 Wsw Lubbock | Lubbock, TX | APPARENT NON-MESOCYCLONIC TORNADO HEAVILY DAMAGED A SHED AND REMOVED SHINGLES FROM ANOTHER STRUCTURE ON WEST 34TH. |
| 23:15 UTC | TORNADO | 2 Wsw Lubbock | Lubbock, TX | APPARENT NON-MESOCYCLONIC TORNADO HEAVILY DAMAGED A SHED AND REMOVED SHINGLES FROM ANOTHER STRUCTURE ON WEST 50TH. |
| 23:15 UTC | TORNADO | 2 Wsw Lubbock | Lubbock, TX | APPARENT NON-MESOCYCLONIC TORNADO HEAVILY DAMAGED A SHED AND REMOVED SHINGLES FROM ANOTHER STRUCTURE ON WEST 50TH. |
| 23:20 UTC | TORNADO | 2 Wnw Lubbock Int. Airp | Lubbock, TX | MULTIPLE REPORTS AND PHOTO EVIDENCE OF A NON-MESOCYCLONIC TORNADO. LOCATION AND TIME ESTIMATED. |
| 23:20 UTC | TORNADO | 2 Wnw Lubbock Int. Airp | Lubbock, TX | MULTIPLE REPORTS AND PHOTO EVIDENCE OF A NON-MESOCYCLONIC TORNADO. LOCATION AND TIME ESTIMATED. |
| 23:30 UTC | TORNADO | 3 Se Slaton | Lubbock, TX | A NON-MESOCYCLONIC TORNADO WAS RECORDED ON VIDEO BY THE PUBLIC NEAR U.S. HIGHWAY 84 BETWEEN SLATON AND SOUTHLAND. VIDEO RELAYED BY LOCAL MEDIA. LOCATION AND TIME ESTIMATED. |
| 23:30 UTC | TORNADO | 3 Se Slaton | Lubbock, TX | A NON-MESOCYCLONIC TORNADO WAS RECORDED ON VIDEO BY THE PUBLIC NEAR U.S. HIGHWAY 84 BETWEEN SLATON AND SOUTHLAND. VIDEO RELAYED BY LOCAL MEDIA. LOCATION AND TIME ESTIMATED. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2007 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of December 27, 2007
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| December 27 | 5:30 PM CST | EF0 | Lubbock, TX | 0.8 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.